Alert archive / Arizona / Flash Flood Warnings in 2021
Flash Flood Warning 204, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 18, 2021, 12:24 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2021, 12:24 PM MST (19:24 UTC)
- Expired
- Aug 18, 2021, 3:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Yavapai County, AZ
The radar
The Phoenix radar (KIWA), 96 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 7.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1239 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
516
WGUS55 KFGZ 181924
FFWFGZ
AZC025-182230-
/O.NEW.KFGZ.FF.W.0204.210818T1924Z-210818T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1224 PM MST Wed Aug 18 2021
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 330 PM MST.
* At 1223 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 1.75 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Black Canyon City and Rock Springs.
This includes the following highways...
Interstate 17 between mile markers 242 and 245.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly or mountainous terrain, there are many low water crossings
which will become dangerous in heavy rain. Do not attempt to cross
flooded roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain.
Normally dry washes, slot canyons and creeks can become raging
killer currents in a matter of minutes, even from distant rainfall.
&&
LAT...LON 3412 11213 3419 11199 3419 11190 3412 11191
3404 11204 3404 11206 3405 11216 3404 11216
3404 11215 3403 11216 3402 11216 3403 11217
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
EL2 follow-up statements
087
WGUS75 KFGZ 181957
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1257 PM MST Wed Aug 18 2021
AZC025-182230-
/O.CON.KFGZ.FF.W.0204.000000T0000Z-210818T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
1257 PM MST Wed Aug 18 2021
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST THIS
AFTERNOON FOR YAVAPAI COUNTY...
At 1255 PM MST, Doppler radar indicated the heavy rainfall produced
by thunderstorms has decreased in intensity across the warned area.
However, flash flooding is still expected as water drains. Between 1
and 2 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Black Canyon City and Rock Springs.
This includes the following highways...
Interstate 17 between mile markers 242 and 244.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly or mountainous terrain, there are many low water crossings
which will become dangerous in heavy rain. Do not attempt to cross
flooded roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain.
Normally dry washes, slot canyons and creeks can become raging
killer currents in a matter of minutes, even from distant rainfall.
&&
LAT...LON 3412 11213 3419 11199 3419 11190 3412 11191
3404 11204 3404 11206 3405 11216 3404 11216
3404 11215 3403 11216 3402 11216 3403 11217
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
EL103
WGUS75 KFGZ 182222
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
322 PM MST Wed Aug 18 2021
AZC025-182232-
/O.EXP.KFGZ.FF.W.0204.000000T0000Z-210818T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
322 PM MST Wed Aug 18 2021
...FLASH FLOOD WARNING WILL EXPIRE AT 330 PM MST THIS AFTERNOON FOR
YAVAPAI COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flash Flood Watch remains in effect until 1100 PM MST Wednesday
for a portion of west central Arizona.
LAT...LON 3412 11213 3419 11199 3419 11190 3412 11191
3404 11204 3404 11206 3405 11216 3404 11216
3404 11215 3403 11216 3402 11216 3403 11217
$$
DBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 10:43 AM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 18, 10:43 AM MST, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1043 AM MST Wed Aug 18 2021 .SYNOPSIS...Scattered showers and thunderstorms will become more widespread this afternoon and evening across northern Arizona. Flash flooding will be possible in areas of heavy rainfall. Drier conditions are expected Thursday through the weekend. Cooler temperatures are also expected through the rest of the week. && .UPDATE...The latest high-res models prog thunderstorms developing near the Prescott area this afternoon between the 2pm-6pm MST time frame. Given the ample moisture in place, went ahead and expanded the flash flood watch to include Yavapai County through this evening. Another active monsoon thunderstorm day is expected as plenty of moisture, instability, and lift remains in place. However, storm motions will be to the north-northeast and will be much faster than yesterday given a strong low pressure system entering Idaho. Better organized storms will be possible near the AZ/UT border this afternoon closer to the strongest wind shear. Will continue to monitor afternoon/evening trends. && .PREV DISCUSSION /255 AM MST/...A few isolated showers have begun to develop over the lower elevations south of the Mogollon Rim. This activity is expected to continue to increase in coverage through this morning. Heavy rainfall is expected to lead to a few localized areas of flash flooding this morning over Gila County. Showers and thunderstorms are expected to increase in coverage this afternoon and into the evening, especially for areas along and north of the Mogollon Rim. With increased moisture in place once again and many areas saturated from heavy rainfall yesterday, an enhanced threat of flash flooding remains over portions of central and northwester Arizona. The Flash Flood Watch has been extended as a result to include areas along the Mogollon Rim northwestward into the Coconino and Kaibab Plateau where HREF guidance continues to indicate the greatest potential for heavy rainfall. While flash flooding will be the primary threat this afternoon, a few strong to severe storms are also possible with the potential to produce large hail and damaging winds. Longwave trough continues to move into the Intermountain West today, with the center of the trough passing over Utah during the day Thursday. Breezy and cooler conditions are expected as a result today and again on Thursday. As the trough passes to the north, the monsoonal moisture in place gets swept away with dryer conditions expected in its wake Thursday and into the weekend. Shower and thunderstorm chances do remain over mainly in the high terrain of far northern Arizona near the Utah border Thursday and Friday. Dry conditions remain over much of the areas through the weekend. Though temperatures begin to warm slightly each day as heights rise from a ridge gradually building in from the east. Monsoonal moisture does begin to creep back into Arizona, especially over the eastern portions of the state, towards the first half of next week as the ridge builds. However, confidence in any widespread coverage of showers and thunderstorms is low at this point. && .AVIATION...For the 18Z package...MVFR ceilings near KGCN-KFLG should dissipate after 19Z. Showers and thunderstorms will become widespread over northern Arizona this afternoon. Isolated IFR in heavier storms with hail and gusty winds also possible. Outside of storm activity, mainly VFR conditions and southwest winds around 10-15 kts with gusts around 25 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous showers and thunderstorms are expected again today. Large hail, localized flash flooding, and very gusty outflow winds will be the main hazards. Winds will also become breezy out of the southwest today with afternoon gusts around 30 mph. Much drier conditions are forecast Thursday with a continued chance for storms along the far northern zones. Friday through Sunday...Drier weather is expected through the weekend, with below normal temperatures and breezy southwest winds. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this evening FOR AZZ004>009-012-015- 016-018-037-038. && PUBLIC...TM/Humphreys AVIATION...TM FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 18, 11:13 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1113 AM MST WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 4 SSW VILLAGE AT OAK CR 34.73N 111.78W
08/17/2021 YAVAPAI AZ MESONET
DRY BEAVER CREEK NEAR RIMROCK STREAM GAGE
(DBVA3) INDICATED A 4.4 FT. RISE BETWEEN
4:30PM MST AND 5:30PM MST.
&&
TMLocal storm report, Aug 18, 11:21 AM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1121 AM MST WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM FLASH FLOOD 12 SW STRAWBERRY 34.28N 111.64W
08/18/2021 GILA AZ MESONET
EAST VERDE RIVER NEAR CHILDS (EVDA3)
INDICATED A 2.9 FT. RISE BETWEEN 8:00AM MST
AND 8:45AM MST.
&&
TMLocal storm report, Aug 18, 11:26 AM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1126 AM MST WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD 9 WNW CAMERON 35.93N 111.56W
08/17/2021 COCONINO AZ MESONET
THE LITTLE COLORADO RIVER NEAR CAMERON
STREAM GAGE (LCCA3) INDICATED A 2.9 FT. RISE
BETWEEN 8:15PM AND 11:00PM MST.
&&
TMLocal storm report, Aug 18, 11:31 AM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1131 AM MST WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD 2 SSE JAKES CORNER 33.98N 111.30W
08/18/2021 GILA AZ MESONET
THE TONTO CREEK ABOVE GUN CREEK STREAM GAGE
(TNRA3) INDICATED AT 3.1 FT. RISE BETWEEN
8:45AM MST AND 10:30AM MST.
&&
TMSpecial weather statement, Aug 18, 11:54 AM MST, 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1254 PM MDT Wed Aug 18 2021
AZZ010-181930-
Chinle Valley-
1254 PM MDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of Apache and Navajo
Counties near Dennehotso through 130 PM MDT...
At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Mexican Water, or 18 miles south of Mexican Hat,
moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph, nickel size hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mexican Water and Dennehotso.
This includes the following highways...
Highway 160 between mile markers 413 and 440.
Highway 191 between mile markers 508 and 510.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3695 10952 3674 10986 3687 11002 3700 10990
3700 10958
TIME...MOT...LOC 1852Z 224DEG 20KT 3686 10986
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ELSpecial weather statement, Aug 18, 12:01 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1201 PM MST Wed Aug 18 2021
AZZ008-037-181945-
Yavapai County Valleys and Basins-Yavapai County Mountains-
1201 PM MST Wed Aug 18 2021
...A strong thunderstorm will impact portions of Yavapai County near
Black Canyon City through 1245 PM MST...
At 1200 PM MST, Doppler radar was tracking a strong thunderstorm over
Black Canyon City, or 11 miles north of New River, moving northeast
at 20 mph.
HAZARD...Winds in excess of 40 mph, half inch hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Localized flash flooding is possible.
Locations impacted include...
Rock Springs and Black Canyon City.
This includes Interstate 17 between mile markers 242 and 257.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3405 11215 3405 11216 3404 11216 3403 11217
3405 11221 3436 11207 3423 11179 3402 11196
TIME...MOT...LOC 1900Z 208DEG 19KT 3409 11209
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ELThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:02 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 17, 6:23 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Aug 17, 8:30 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Aug 17, 8:42 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 33 min |
| Aug 17, 9:07 PM MST | Flash Flood Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 26 hr |
| Aug 17, 10:42 PM MST | Flash Flood Warning | FGZ | Coconino | 11 hr |
| Aug 18, 8:43 AM MST | Special Weather Statement | FGZ | 47 min | |
| Aug 18, 9:29 AM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 18, 9:44 AM MST | Flash Flood Warning | FGZ | Gila | 7 hr |
| Aug 18, 10:37 AM MST | Special Weather Statement | FGZ | 38 min | |
| Aug 18, 10:47 AM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 18, 11:11 AM MST | Special Weather Statement | FGZ | 34 min | |
| Aug 18, 11:54 AM MST | Special Weather Statement | FGZ | 36 min | |
| Aug 18, 12:01 PM MST | Special Weather Statement | FGZ | 44 min | |
| Aug 18, 12:07 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Aug 18, 12:31 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 18, 12:51 PM MST | Flash Flood Warning | FGZ | Gila, Yavapai | 4 hr |
| Aug 18, 1:05 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 40 min |
| Aug 18, 1:09 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 18, 1:37 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 38 min |
| Aug 18, 1:47 PM MST | Flash Flood Warning | FGZ | Coconino | 118 min |
| Aug 18, 2:19 PM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Aug 18, 2:44 PM MST | Special Weather Statement | FGZ | Yavapai | 31 min |
| Aug 18, 2:52 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Aug 18, 3:32 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 18, 3:45 PM MST | Special Weather Statement | FGZ | 30 min | |
| Aug 18, 4:12 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.